Hail, Marion
- When
- June 8, 3:30 PM CST
- Where
- Marion County, 6.56 mi W of Burns
- Measured
- 1 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.090, -97.000
Storms first developed during the afternoon of June 8th, 2010, along a cold front that was pushing steadily south across Kansas. Additional storms formed north of the cold front as the overnight hours progressed into the early morning of June 9th, 2010, providing several rounds of storms for locations generally along and southeast of the Kansas Turnpike.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
Storms first developed during the afternoon of June 8th, 2010, along a cold front that was pushing steadily south across Kansas. Additional storms formed north of the cold front as the overnight hours progressed into the early morning of June 9th, 2010, providing several rounds of storms for locations generally along and southeast of the Kansas Turnpike. Many of these storms quickly became severe with wet microburst winds. However, with an extremely moist air mass in place all of the storms produced very high rainfall rates that caused widespread flooding across portions of South Central and especially Southeast Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 8, 1:39 PM CST, 1 hour 51 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 239 PM CDT TUE JUN 8 2010 .DISCUSSION... MAIN FORECAST CONCERN WILL BE SEVERE CONVECTIVE CHANCES OVERNIGHT. SYNOPSIS: FAIRLY PROGRESSIVE COLD FRONT IS NOW PUSHING THROUGH CENTRAL KS AND HAS ALREADY MADE IT THROUGH KRSL. SOUTH OF THIS BOUNDARY THE ATMOSPHERE IS EXTREMELY UNSTABLE WITH DEWPOINTS ACROSS SOUTH CENTRAL AND SE KS IN THE LOW TO MID 70S. IN THE UPPER LEVELS WATER VAPOR IMAGERY CLEARLY SHOWS A PRONOUNCED SHORTWAVE PUSHING ACROSS THE WESTERN DAKOTAS AND APPROACHING MN. ANOTHER...MORE TROPICAL UPPER WAVE...IS CURRENTLY LIFTING NORTH ACROSS THE WESTERN GULF INTO SOUTHERN TX. TONIGHT: STORMS ARE EXPECTED TO DEVELOP FIRST OVER NE KS BY 21Z AND WILL QUICKLY BUILD WEST INTO THE FORECAST AREA. GIVEN THE EXTREME AMOUNT OF CAPE...LARGE HAIL WILL BE VERY LIKELY WITH LARGER THAN GOLFBALL POSSIBLE WITH THE STRONGER STORMS. WHILE DEEP LAYER SHEAR LOOKS WEAK AT FIRST GLANCE...0-6KM SHEAR OF AROUND 30KTS DOESN'T LOOK TOO BAD WHEN COMBINED WITH 3000-4000J/KG OF CAPE. THIS EVENT SORT OF RESEMBLES THE MAY 12TH SEVERE SETUP WITH WELL DEFINED BOUNDARY WITH HIGH INSTABILITY/LOW SHEAR. THE BIG DIFFERENCE WOULD BE THE ORIENTATION OF THE INITIATING BOUNDARY. THE N-S ORIENTATION OF THE BOUNDARY ON THE 12TH ALLOWED SUPERCELLULAR STRUCTURES TO MOVE OFF THE BOUNDARY AND PRODUCE TORS. THIS EVENING THE FRONT IS MORE E-W ORIENTED AND THUS STORMS ARE GOING TO HAVE A HARD TIME BECOMING ISOLATED. THEREFORE FEEL THE BEST TORNADO THREAT WILL COME FROM HIGH 0-3KM CAPE ALONG BOUNDARIES. ANY STORM THIS EVENING/OVERNIGHT WILL ALSO HAVE A GOOD CHANCE TO PRODUCE HIGH RAINFALL RATES WITH SOME LOCALIZED FLOODING ALSO BE A GOOD BET. AFTER 06Z THE CONVECTION WILL BE CONFINED TO EXTREME SOUTH CENTRAL/SE KS WITH MUCH OF THE FORECAST AREA REMAINING DRY. FEEL FAIRLY CONFIDENT THAT THE BULK OF THE SEVERE ACTIVITY WILL OCCUR BEFORE 06Z AS MUCH OF THIS WILL BE INSTABILITY DRIVEN. WED-FRI: THE SURFACE FRONT IS EXPECTED TO BE GENERALLY ALONG THE KS/OK BORDER BY 12Z WED. HOWEVER WOULD NOT BE SURPRISED IF THIS BOUNDARY IS PUSHED FURTHER SOUTH DUE TO OVERNIGHT CONVECTION. CURRENTLY HAVE LOW CONFIDENCE WITH REGARDS TO PRECIP ON WED. HAVE THE HIGHEST CONFIDENCE THAT SOME SCT CONVECTION MAY FESTER OVER SOUTH CENTRAL AND SE KS DURING THE MORNING HOURS. THE FRONT IS THEN EXPECTED TO WASH OUT AS WE GET BACK INTO RETURN FLOW AS MOISTURE WORKS BACK TO THE NORTH. WHILE THERE WILL BE PLENTY OF INSTABILITY THERE LOOKS TO BE LACKING SURFACE CONVERGENCE. SO CURRENT THINKING IS THAT FOR WED AFTERNOON THE BEST CONVECTIVE CHANCES WILL BE NORTH AND WEST OF THE FORECAST AREA. AN MCS WILL BE LIKELY WED NIGHT THAT SHOULD START OVER WESTERN NEBRASKA. GIVEN LARGE AMOUNTS OF CIN ABOVE 850MB...FEEL THAT THE MCS IS GOING TO HAVE ISSUES BUILDING SOUTH. WILL THEREFORE LIMIT PRECIP CHANCES WED NIGHT TO ONLY CENTRAL KS. FOR THU MORNING AN MCS WILL BE ONGOING NORTH AND EAST OF THE FORECAST AREA. MEANWHILE THAT TROPICAL DISTURBANCE THAT IS CURRENTLY DOWN ACROSS THE WESTERN GULF WILL BE TRACKING ALONG THE RED RIVER. GIVEN THE GOOD AGREEMENT BETWEEN THE GFS AND NAM FEEL CONFIDENT THAT PRECIP ASSOCIATED WITH THIS FEATURE SHOULD STAY SOUTH OF THE FORECAST AREA. PREVIOUS FORECASTER INTRODUCED POPS BACK IN FOR FRI FOR SE KS AS THIS UPPER FEATURE CONTINUES TO LIFT NORTH AND THIS CONTINUES TO LOOK REASONABLE. FOR FRI AND FRI NIGHT THE BULK OF THE PRECIP IS EXPECTED TO STAY NORTH OF THE FORECAST AREA WHERE THE BAROCLINIC ZONE WILL BE SITUATED. SAT-TUE:' THE MAIN QUESTION THROUGH THESE PERIODS WILL BE HOW THE UPPER TROUGH TO THE WEST PROGRESSES. PREVIOUS RUNS OF THE GFS HAVE BEEN MUCH MORE PROGRESSIVE WITH THE UPPER TROUGH WITH THE ECMWF MUCH SLOWER AND HAS A MORE CLOSED LOW SETUP. FOUND IT INTERESTING THAT THE LATEST GFS IS NOW STARTING TO COME AROUND TO THIS SLOWER ECMWF SOLUTION AND PER HPC THIS ALSO AGREES WITH THE ECMWF ENSEMBLE TREND. WITH THIS WILL LEAN TOWARD THE ECMWF. BOTH THE ECMWF AND GFS AGREE ON THE CLOSED LOW SITUATED OVER THE DESERT SOUTHWEST BY 00Z SUN WITH THE FRONT EXTENDING FROM WEST-CENTRAL KS INTO SOUTHERN IA. WITH THIS BOUNDARY NEAR THE AREA WILL KEEP PRECIP IN FOR CENTRAL AND PARTS OF SOUTH CENTRAL KS FOR SAT INTO SAT NIGHT. THE GFS IS MUCH MORE PROGRESSIVE IS PUSHING THE COLD FRONT THROUGH ON SUN COMPARED TO THE ECMWF. THIS IS DUE TO THE GFS FORECASTING A DEEPER SHORTWAVE TO MOVE INTO THE WESTERN GREAT LAKES REGION ON SUN. WITH THESE DIFFERENCES WILL NOT HIT PRECIP TOO HARD BUT WILL LEAVE SOME SLIGHTS IN CASE THE MORE PROGRESSIVE GFS VERIFIES. WITH THE MODEL DIFFERENCE IN HANDLING THE SHORTWAVE OVER THE NORTHERN PLAINS/GREAT LAKES THEY REALLY START TO DIVERGE FOR THE BEGINNING OF NEXT WEEK AND THUS CONFIDENCE REALLY DROPS OFF. LAWSON && .AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN FOCUS TIMING SLOW MOVING FRONT AND ASSOCIATED CONVECTION. THIS WILL GRADUALLY WORK ACROSS THE AREA DURING THIS FORECAST. BEST CHANCE FOR THUNDERSTORMS WILL BE IN THE VICINITY OF KHUT-KICT. STILL SOME UNCERTAINTY WHEN STORMS WILL BREAK OUT GIVEN WHAT SEEMS TO BE FAIR AMOUNT OF CAPPING. STRONGEST STORMS WILL LIKELY BE SEVERE...BUT TIMING AT ANY LOCATION IS QUESTIONABLE. CONDITIONS WILL IMPROVE BEHIND THE FRONT DURING THE NIGHT ACROSS THE NORTH...HOWEVER WITH FRONT STALLING IN THE VICINITY OF KS/OK BORDER...LOW CLOUDS/FOG MAY DEVELOP AND COULD AFFECT KCNU/KICT. FRONT MAY END UP FURTHER SOUTH DEPENDING ON HOW WIDESPREAD STORMS ARE THIS EVENING...SO DID NOT HIT THIS VERY HARD IN TAFS AT THIS TIME. -HOWERTON && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 70 85 70 91 / 60 30 10 10 HUTCHINSON 67 84 70 90 / 50 20 10 10 NEWTON 67 85 70 88 / 60 30 10 10 ELDORADO 68 85 69 91 / 60 30 10 10 WINFIELD-KWLD 71 86 71 90 / 60 40 10 10 RUSSELL 63 84 69 92 / 10 20 30 10 GREAT BEND 64 84 69 90 / 20 20 20 10 SALINA 64 84 69 93 / 20 20 20 10 MCPHERSON 65 84 70 91 / 40 20 20 10 COFFEYVILLE 71 85 71 92 / 70 50 10 10 CHANUTE 71 85 71 89 / 60 30 10 10 IOLA 71 85 70 90 / 60 30 10 10 PARSONS-KPPF 71 86 71 90 / 70 40 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 310 PM CDT TUE JUN 8 2010 KSZ032-033-047>053-067>072-082-083-091>096-098>100-091900- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 310 PM CDT TUE JUN 8 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON ALONG A SLOW MOVING COLD FRONT. SOME SEVERE THUNDERSTORMS ARE LIKELY...WITH GOLFBALL SIZED HAIL AND WINDS TO 70 MPH. ISOLATED AND SHORT LIVED TORNADO IS ALSO POSSIBLE DURING THE DAYLIGHT HOURS. THE BEST CHANCE FOR SEVERE STORMS IS ROUGHLY EAST OF I-135 AND NORTH OF A LINE FROM YATES CENTER TO WICHITA. AS THE FRONT SLOWS DOWN TONIGHT...LOCALLY HEAVY RAIN IS POSSIBLE ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE POSSIBLE AGAIN ON WEDNESDAY MORNING ACROSS SOUTHERN KANSAS. A FEW STRONG STORMS ARE POSSIBLE WITH WIND GUSTS TO 50 MPH AND HAIL UP TO NICKEL SIZE. ANOTHER COLD FRONT IS EXPECTED TO MOVE INTO THE REGION OVER THE WEEKEND. THIS WILL CAUSE ADDITIONAL THUNDERSTORMS...MAINLY ON SATURDAY NIGHT THROUGH MONDAY. AT THIS TIME STRONG STORMS APPEAR POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND THIS EVENING OVER PARTS OF CENTRAL AND SOUTH CENTRAL KANSAS... ESPECIALLY OVER THE AREA EAST OF I-135 AND NORTH OF A LINE FROM YATES CENTER TO WICHITA. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP KETCHAM/HOWERTON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 324 PM CDT TUE JUN 8 2010 KSZ068-069-083-082100- BUTLER-HARVEY-SEDGWICK- 324 PM CDT TUE JUN 8 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BUTLER...HARVEY AND SEDGWICK COUNTIES... AT 321 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR MAIZE...OR 12 MILES NORTHWEST OF DOWNTOWN WICHITA...AND MOVING NORTHEAST AT 25 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. COOK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 351 PM CDT TUE JUN 8 2010 KSZ052-053-082145- CHASE-MARION- 351 PM CDT TUE JUN 8 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHASE AND MARION COUNTIES... AT 349 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 6 MILES NORTH OF CEDAR POINT...OR 12 MILES EAST OF MARION...AND MOVING EAST AT 25 MPH. DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. COOK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 407 PM CDT TUE JUN 8 2010 KSZ068-069-082130- BUTLER-HARVEY- 407 PM CDT TUE JUN 8 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR BUTLER AND HARVEY COUNTIES... AT 402 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR WHITEWATER...OR 12 MILES SOUTHEAST OF NEWTON...AND MOVING NORTHEAST AT 25 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. LAWSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 412 PM CDT TUE JUN 8 2010 KSZ053-082145- CHASE- 412 PM CDT TUE JUN 8 2010 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHASE COUNTY... AT 407 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR ELMDALE...OR 8 MILES WEST OF COTTONWOOD FALLS...AND MOVING EAST AT 20 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM. LOCALLY HEAVY RAINFALL IS ALSO EXPECTED. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CARUSO
The Wichita radar (KICT), 62 km away, was scanning. The volume nearest the first event began at 21:30 UTC.
7 hail, 5 thunderstorm wind, 2 flash flood, 2 heavy rain. Local standard time, as filed.
Heavy rainfall was also reported.
The wind gust was reported by the emergency manager.
Five rural telephone poles were knocked down along Old Highway 169 between Iola and Humboldt. Residents were without power for several hours.
Almost five inches of rainfall left a foot water on most streets in Madison and closed Highway 58 near Madison for a short time. Also, low water crossings across the county were closed due to the high water. Madison reported 4.97 inches of rainfall.
Widespread street flooding was reported across Yates Center. The heavy rainfall also closed Highway 54 for a short time.
Rainfall since midnight was 2.20 inches.
Two windows were blown out and a portion of the roof was peeled back at a radio station and sporting goods store in downtown. The resulting rain from the open roof and windows soaked the radio equipment at the radio station and soaked half the inventory of the store. The equipment damage kept two radio staitons off the air over the weekend. A very large tree also fell on a house. 1100 residents were without power for awhile.
A trained spotter measured 3.7 inches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, June 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 239479, 239480, 239487, 239488, 239481, 239482, 239483, 239484, 240724, 240725, 240729, 240731, 239485, 240732, 240728, 240733.